Tennessee, 2018

Flash Flooding and Flood in Tennessee, March 1, 2018

March 1, 2018 · NWS OHX · 19 events in 12 counties and zones

Widespread moderate to heavy rain moved across Middle Tennessee from the late evening hours on February 28 and continued into the afternoon hours on March 1. Rainfall totals in many areas ranged from 2 to 5 inches, resulting in widespread flash flooding across the southern half of Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread moderate to heavy rain moved across Middle Tennessee from the late evening hours on February 28 and continued into the afternoon hours on March 1. Rainfall totals in many areas ranged from 2 to 5 inches, resulting in widespread flash flooding across the southern half of Middle Tennessee. The heavy rainfall also resulted in widespread minor to moderate river flooding along several rivers in Middle Tennessee over the next several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 1, 2:31 AM CST, 29 minutes earlier.

Area forecast discussion, Mar 1, 2:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
231 AM CST Thu Mar 1 2018

.DISCUSSION...

Rain continues across the mid state ahead of the front that will
pass through the area later today. An additional 1 to 2 inches of
rain will fall before its all said and done, mainly for the I-40
corridor and south. Flooding concerns will remain, especially for
rivers and streams across the area. As the front passes through
the area, afternoon winds will be out of the northwest around 15
to 20 mph with gusts up to 30 mph possible. Models do have some
instability and decent shear through the morning and early
afternoon, so kept in mention of isolated thunderstorms possible
today as well. Rain chances will diminish through the day from
west to east, and hopefully by this evening drier weather will
take over at least through the weekend.

As the upper trough and front continue off to the east, upper
ridging will take its place. Temperatures will be a little cooler
than we have seen, but still above normal through the weekend with
highs in the mid 50s to low 60s. The drier weather will be
welcomed relief from all of the rain the mid state has seen
lately! Overnight temperatures Friday night and Saturday night
will have most areas seeing lows in the upper 20s on the Plateau
and around freezing elsewhere thanks to the clear skies and light
winds.

By Monday late morning/early afternoon. a Midwest trough will drag
a cold front through the southeast, and rain chances will return.
This looks to be a quick shot at precip with chances ending by
late Tuesday morning. The GFS has a much more aggressive upper
low, and thus, colder air behind the front. The ECMWF latest run
comes in with a weaker low and is warmer than the GFS solution.
The GFS has cold enough air late Monday night and early Tuesday
morning to have some light snow potential on the northern Plateau.
The ECMWF doesnt have any precip over the area by the time its
cold enough for snow, so for now just have mention of rain through
mid day Tuesday.

Upper level solutions begin to differ a bit more after Tuesday,
but there is some agreement on drier conditions returning.
Therefore kept the rest of the forecast dry through early Friday
morning. One thing models do agree on is temperatures slightly
cooler with 850mb temps below zero over the mid state. This time
of year, that will have high temperatures just below average
which is in the low to mid 50s. So, on Wednesday and Thursday next
week, put in some highs in the upper 40s to mid 50s to reflect the
cooler solutions.

&&

.AVIATION...
06Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Although terminal impacts from predominate
mdt shwrs are still anticipated, but per current regional radar
trends, maybe delayed on average by an hour or so. Thus,
progression of any remaining VFR ceilings to now anticipated IFR
thresholds should occur by no later than 01/10Z. Will continue to
mention tstms, but exact location impacts hard to determine, thus
VCTS thru 01/14Z, expect CKV where overall more atm stability
continuance is anticipated. Current VFR vsbys will become MVFR by
around 01/08Z, and are expected to fall to IFR thresholds by
10/10Z. Sfc pressure gradient should be strong enough behind sfc
frontal passage 01/16Z W-02/01 E to support sfc gusts 18-26 kts
01/20Z-02/06Z.

&&

.CLIMATE...

With February 2018 in the books, we can finally take a look at the
official rainfall totals this month and how they stack up against
the all-time records for the month of February at Nashville Airport:

#1  1880    12.37 inches (leap year - 0.30 inch on 29th)
#2  1890    10.95 inches (non-leap year)
#3  2018    10.91 inches (so close)
#4  1956    10.31 inches (leap year - no rain on the 29th)

So, February 2018 slips into 3rd place with yesterday's rainfall
(1.05 inches) at BNA, falling just short of second place.  We noted
leap years versus non-leap years here because we just barely averted
a potential controversy.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CST today for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........31
Hazardous weather outlook, Feb 28, 5:23 AM CST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CST Wed Feb 28 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Heavy rains will return to Middle TN today, bringing another 2 to
6 inches to already saturated grounds by Thursday morning. The
best chance for the higher amounts will be areas south of I-40,
closer to the Alabama state line. This amount of rain will lead to
localized flash flooding and further rises on area rivers,
streams and creeks that area already running high.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rains will continue into Thursday morning, coming to an end
during the afternoon hours. Any river flooding that occurs may
last into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for flooding.

27

The radar

The Nashville radar (KOHX), 132 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 1 flood. Local standard time, as filed.

Flood, Lawrence

When
March 1, 3:00 AM CST to 5:00 AM CST
Where
Lawrence County, 5.9 mi NNW of New Haven to 3.01 mi ESE of Iron City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.381, -87.563

Two vehicles attempted to drive across low water crossings in different parts of Lawrence County during the night, and both vehicles were swept away. Occupants of both vehicles escaped safely and there were no injuries or water rescues.

Flash Flood, Perry

When
March 1, 6:00 AM CST to 7:00 AM CST
Where
Perry County, 1.73 mi E of Pine View to 2.82 mi ESE of Pine View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.728, -87.899

SR Highway 438 was closed due to flooding at mile marker 21.

Flash Flood, Maury

When
March 1, 6:00 AM CST to 9:00 AM CST
Where
Maury County, 4.16 mi NNW of Water Vly to 0.52 mi N of Williamsport
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.828, -87.200

Maury County Emergency Management reported numerous roads were closed across the county especially the southern half. Roads that were flooded and closed including Stoneybrook Road, Luke Moser Road at Gilespee Lane, Rally Hill Road, Cleaborne Road, North Cross Bridges Road, South Cross Bridges Road, and Mt. Joy Road. In addition, flood waters entered an aluminum smelting facility in Mount Pleasant, causing an explosion that injured one person.

Flash Flood, Cumberland

When
March 1, 6:00 AM CST to 9:00 AM CST
Where
Cumberland County, 1.43 mi SSW of Newton to 1.58 mi E of Burke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.782, -85.211

Cumberland County Emergency Management reported numerous roads were closed due to high water, mainly across the southern half of the county. Roads that were flooded and closed included the 2500 block of Pomona Road, South Winds Drive at O Camp Drive in the Cumberland Mountain Retreat, Clint Lowe Road near Vandever Road, Spruce Loop near Taylors Chapel, and Midway Road.

Flash Flood, Perry

When
March 1, 7:30 AM CST to 8:30 AM CST
Where
Perry County, 4.16 mi ESE of Beardstown to 4.34 mi ESE of Beardstown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.702, -87.749

WOPC Radio reported a water rescue was conducted on Lower Cane Creek Road.

Flash Flood, Giles

When
March 1, 8:00 AM CST to 9:30 AM CST
Where
Giles County, 3.9 mi W of Yokley to 1.74 mi WSW of Marbuts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.418, -87.189

Numerous roads were flooded and closed across Giles County.

Flash Flood, Coffee

When
March 1, 8:00 AM CST to 10:00 AM CST
Where
Coffee County, 1.74 mi S of Gossburg to 1.1 mi SSW of Tullahoma
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.645, -86.220

Several Twitter tSpotter reports indicated several roads were flooded and impassable across Coffee County. Roads that were flooded included Keasling Road in Hillsboro, Goosepond Road near Woodbury Highway, J.D. Neil Road near Rutledge Falls Road, Parker Road and Lumley Stand Road in Manchester, and several streets in Viola.

Flash Flood, Marshall

When
March 1, 8:30 AM CST to 10:00 AM CST
Where
Marshall County, 1.53 mi NE of Hardison Mill to 2.44 mi NNW of Cornersville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.634, -86.809

SR Highway 271 near mile marker 7 and SR Highway 272 at Verona Caney Road were closed due to high water.

Flash Flood, Rutherford

When
March 1, 8:30 AM CST to 10:00 AM CST
Where
Rutherford County, 0.57 mi NE of Sandhill to 2.24 mi N of Pleasant Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.035, -86.542

Numerous roads across Rutherford County were closed due to high water, including Armstrong Valley Road at Thompson Road, Veterans Parkway at Armstrong Valley Road, Epps Mill Road between Miller Lane and Auldridge Drive, Lassiter Road at U.S. Highway 70 South (John Bragg Highway), 2400 block of Mt. Herman Road, Elam Mill Road, Stones River Parkway between Crescent Road and Walnut Grove Road, Christiana-Fosterville Road, County Farm Road at the low water crossing, Shoemaker Road near the bridge, Ghee Lane, Vaught Road at the low water crossing, Elam Road between County Farm Road and Joe B. Jackson Parkway, Veals Road near Double Springs Road, Sulphur Springs Road near Shacklett Road, Hedgeapple Lane, Florence Road at Rebel Road, Newtown Road at the Bedford County line, and Midland-Fosterville Road at Campground Road.

Flash Flood, Bedford

When
March 1, 8:30 AM CST to 10:00 AM CST
Where
Bedford County, 2.13 mi NW of Rover to 1.67 mi NW of Richmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.694, -86.624

Numerous roads were closed due to high water across Bedford County, especially around Wartrace. Roads that were flooded and closed near Wartrace included Bugscuffle Road, Higgins Road, Bell Buckle Highway at Wartrace Road, Potts Road, Cannon Road, and Jernigan Lane. Other roads flooded and closed across the county included Mullins Mill at Highway 41A South, Zion Hill Road at Unionville Road, Shaw Road at Highway 41A North, Eddy Road at Highway 231 North, Peacock Lane at Midland Road, Old Center Church Road at Earnest Campbell Road, Pass Road, Sims Road at Highway 64 West, Old Nashville Dirt Road at El Bethel Road, Old Flat Creek Road at Hilltop Road, 552 Rattlesnake Lodge Road, Wheel Road at Card Road, Quarry Street at Lipscomb Street, Burns Road, and Haley Road at Three Forks Bridge.

Flash Flood, Williamson

When
March 1, 8:30 AM CST to 10:00 AM CST
Where
Williamson County, 4.33 mi SW of Lampley Store to 0.79 mi E of Reeds Store
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.855, -87.203

Numerous roads were closed due to high water across Williamson County. Roads that were flooded and closed included Blazer Road near Boyd Mills Pike, Trinity Road between Murfreesboro Highway and Arno Road near Franklin, Old Natchez Trace between Moran Road and Temple Road, and Floyd Road near Mauldin Woods Trail in Leiper's Fork.

Flash Flood, Hickman

When
March 1, 9:15 AM CST to 10:15 AM CST
Where
Hickman County, 1.91 mi NNE of Grinders to 2.03 mi NNW of Centerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.805, -87.486

Hickman Springs Road was flooded and closed.

Flash Flood, Coffee

When
March 1, 10:25 AM CST to 11:25 AM CST
Where
Coffee County, 1.15 mi ENE of Hillsboro to 1.89 mi ENE of Hillsboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.427, -85.962

Twitter tSpotter reports and Facebook photos showed Little Mountain Road near Highway 127 was flooded and impassable, with a car partially submerged and flood water surrounding a mobile home.

Flash Flood, Grundy

When
March 1, 10:45 AM CST to 11:45 AM CST
Where
Grundy County, 1.72 mi NNE of Marvin Chapel to 3.75 mi NW of Elkhead
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.493, -85.858

Payne's Cove Road and Clouse Hill Road were flooded and closed east of Pelham between Highway 50 and Payne's Cove. A rock slide also fell onto part of Highway 56 near Beersheba Springs.

Flash Flood, Rutherford

When
March 1, 11:00 AM CST to 1:00 PM CST
Where
Rutherford County, 0.54 mi WSW of Mt Olive to 1.81 mi NW of Pleasant View
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.876, -86.458

Wilkinson Pike and Old Nashville Highway at the CSX overpass in Murfreesboro were both flooded and closed. TDOT also reported that SR 99 between Ghee Rd and Wilson Overall Road was closed due to high water.

Flash Flood, Perry

When
March 1, 11:30 AM CST to 1:00 PM CST
Where
Perry County, 4.84 mi NNW of Pine View to 1.4 mi NW of Spring Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.796, -87.957

WOPC radio reported numerous roads were flooded across Perry County with some residents trapped in homes by flood waters. TDOT also reported that SR Highway 438 was closed due to flooding between mile markers 20 and 22.

Flash Flood, Giles

When
March 1, 12:00 PM CST to 1:00 PM CST
Where
Giles County, 0.46 mi SSE of Prospect to 0.81 mi S of Prospect
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.023, -86.998

A trained spotter reported flooding along Veto Road near the Elk River south of Prospect.

Flash Flood, Marshall

When
March 1, 12:00 PM CST to 1:00 PM CST
Where
Marshall County, 1.17 mi W of Lunns Store to 0.65 mi SW of Cornersville
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.680, -86.801

Numerous roads were flooded and closed across Marshall County. TDOT also reported that SR Highway 271 and SR Highway 272 at Verona Caney Road were closed due to high water.

Flash Flood, Lawrence

When
March 1, 12:00 PM CST to 1:00 PM CST
Where
Lawrence County, 1.53 mi SSE of Flatwoods to 1.52 mi NW of Lawrenceburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.278, -87.344

TDOT reported that SR Highway 242 was closed due to flooding between mile markers 1 and 2 in Lawrenceburg.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748452, 748437, 748441, 748454, 748438, 748442, 748448, 748443, 748446, 748447, 748450, 748451, 748456, 748457, 748458, 748459, 748455, 748460, 748655.